Prepare for unexpected vet bills
Prepare for unexpected vet bills
Plants containing oxalates are not generally toxic to horses in small amounts. The concentration of the toxins will strongly depend on the climate and soil composition. These plants will become more toxic when they mature. When a horse free feeds on these plants, especially for a long period of time, the oxalates build up and your horse suffers from oxalate poisoning. Most horses suffering from big head disease are affected by oxalate poisoning.
Oxalates are found in many plant types and are acidic compounds that bind calcium within the gastrointestinal tract in your horse. This binding will prohibit the calcium from moving through the body as it needs to for a healthy horse. As the calcium levels in the bloodstream decrease, hormones trigger a response in your horse’s body to begin resorbing calcium from the skeletal system. This response does allow the nervous and muscular systems to function normally, but the skeletal system is then compromised.
You may notice symptoms immediately following your horse ingesting plants that have high concentrations of oxalates or it may take anywhere from two to eight months of continual grazing for symptoms to present. If you notice your horse exhibiting any of these symptoms remove them from their pasture and put them in a clean, well bedded stall with no food or hay. Contact your veterinarian for an immediate assessment.
Oxalate poisoning in horses can occur acutely or cumulatively. Acute oxalate poisoning will come on rapidly after ingesting plants high in oxalates. Cumulative oxalate poisoning will present much slower with the continual grazing on oxalate dense foliage.
Depending on whether your horse is suffering from acute or cumulative oxalate poisoning, symptoms may present immediately or it may take up to eight months following the onset of continual grazing on oxalate foliage. The severity of the poisoning will also depend on the overall health of your horse and the amount of calcium that is in their diet either from natural sources or from supplements.
Oxalate poisoning in horses is the most damaging to weanlings, yearlings, performance horses and mares that are lactating because these horses require a larger amount of calcium to sustain normal body function. These horses also require a lot more feed than mature horses that are not performance horses; therefore they are more susceptible to ingesting large quantities of oxalates.
A calcium deficiency from oxalate poisoning will hinder proper skeletal growth in young horses. Lactating mares suffering from oxalate poisoning will not produce calcium rich milk for their foals. Their skeletal system will begin to be affected as well, creating orthopedic problems. Performance horses suffering from a calcium deficiency will also begin to develop orthopedic problems.
Your veterinarian will begin their assessment by getting your horse’s full medical history. You will need to tell them what symptoms you have seen and about when you noticed these symptoms. Also, have samples of your horse’s hay and any plants in their pasture that look suspicious.
During the physical examination, your veterinarian will pay close attention to your horse’s face and if there is any swelling, that might indicate your horse is also suffering from big head disease. A complete blood count, urinalysis, and fecal examination will also be completed. These tests will rule out other possible causes for your horse’s illness and help your veterinarian find clues that will lead them to diagnosing oxalate poisoning.
Your horse will also need to have their kidneys tested. Your veterinarian will be searching for decreased kidney function. This will tell your veterinarian whether or not the oxalate poisoning has progressed far enough that kidney disease is evident.
Once your veterinarian has diagnosed oxalate poisoning in your horse they will discuss treatment options with you. There is no antidote for oxalate poisoning, therefore symptomatic treatments will need to be done to make your horse comfortable.
Supportive care will be necessary with intravenous fluids to help flush the toxins from the body. These fluids will help flush out the kidneys and prevent further damage. Activated charcoal, given by mouth, may be given if your veterinarian suspects that there are still oxalates present in your horse’s stomach.
Daily calcium supplements may be prescribed or a feed that is calcium rich may be given. In some instances where the oxalate poisoning is severe, calcium injections may be given.
During treatments, your veterinarian will monitor your horse’s kidney functions. They will be looking for any signs of damage and trying to determine the severity of any damage that is present.
Your horse’s recovery will be dependent on the amount of oxalates ingested, the severity of their reaction to the oxalates and how quickly veterinary care was sought when the symptoms presented. Once your horse has begun treatments and your veterinarian sees how well they are responding to medications and supportive therapy, your veterinarian will be able to give you an accurate prognosis and timeline for recovery.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
Vet bills can sneak up on you.
Plan ahead. Get the pawfect insurance plan for your pup.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app